That is the question. I imagine some of you are wondering what is next, and we have certainly been discussing it at length here at home.

One thing we know is that we will be going back to Cleveland Clinic in mid-April for another EEG – this one 24-48 hours to see if the steroid is helping with the ESES. While we were there, we asked about having this done in Charlotte so we wouldn’t have to travel back up to Cleveland, but since we have been home we have talked this over a bit and since it seems that getting records from Charlotte to Cleveland was a bit of a problem, and we really need the Cleveland doctors to read the actual EEG, not just the report, we decided it would be better to go back and have it done there.  If the steroid appears to be reducing the ESES activity during sleep, then Daniel will remain on it for about six months.

Speaking of steroids … wow.  We hear things described as being “on steroids”.  I looked that up, and the Free Dictionary says the term “on steroids”  means “In a bigger or more intense form than normal.”  An example I saw was “They sell cinnamon rolls on steroids.” I imagine those cinnamon rolls are huge with loads of icing and lots of cinnamon. Well, let me tell you, Daniel on steroids is a force to be reckoned with, and not necessarily in a good way. He is feeling his emotions larger than life – the good, the bad and the ugly. He is talking faster than we have ever heard and repeating himself over many times when we haven’t had hardly a second to answer him the first time.  If something is a little sad, he has cried and cried and been hard to console. He is also struggling with sleeping, and waking up during the night at times with great fear. He is jumpy at the slightest unexpected sound. We are very hopeful that this will settle down after he has been on the steroid for a couple of weeks. If it doesn’t, we are not sure this is a viable long-term treatment, but we very much want to give it a chance to work. It is quite possible that the ESES is significantly affecting Daniel in his ability to learn and focus and if there is a way to calm it down, or stop it, it could help him a lot.

We are struggling with whether or not the anti-epileptic drug (AED) that Daniel came home on is the right one. He had another seizure on Monday, which makes two in the last week since he has been back on this drug. I have spent a number of hours since we returned home putting a spreadsheet together of Daniel’s seizure history and the different medications he has been on for seizures, and he has had a lot of seizures on this particular drug. We are wondering if it might be making things worse. We have made a request of the doctor in Cleveland about another medication Daniel used to be on which may have controlled seizures better and had fewer side effects. We are wondering if he can go back on it. That is not typically something that is done – when you move on from one AED, it is typically considered a “failed drug” – but the side effects of all the other ones have been impairing. The one we are asking for reconsideration also has side-effects and is most typically known for the rage associated with it, so it isn’t perfect either. We have also gone back and forth on the concept of taking him off the AEDs entirely and just treating his seizures with rescue medications when they happen, because we are having to do that anyway. If the AEDs aren’t really working, and may be causing more seizures (after all, he didn’t have any in the hospital when he was off all the drugs) and we have to give the rescue meds anyway, and the AEDs have impairing side effects then, why not JUST use rescue meds? It doesn’t seem like an unreasonable question to me, but the doctors don’t go for it. I would like a scientific explanation for that, not just a statement that they don’t do that, which leaves me wondering if it is more about liability. Anyway, we are waiting to hear back on that question.

We don’t feel that we left Cleveland Clinic with clear-cut answers, and there wasn’t an obvious path forward, but forward we must move because time carries us on. David and I hash things over at night after the kids are in bed, and it is an emotionally taxing time for us. Daniel’s situation is serious. Maintaining the status quo will leave him functioning at a kindergarten-first grade level for years to come, and everyone who meets Daniel assesses him as a smart boy, and we know him to be that, but the epilepsy is SO IMPAIRING! It is reaching a desperate level for us, because his education is at stake, and even his life is at stake to some degree, because of the risk of sudden death during a seizure which is most likely in night-time seizures, the kind he has most often. Daniel knows it is affecting him, and he has expressed more about wishing he didn’t have epilepsy or cerebral palsy. These are heart wrenching conversations. The other night as we put him to bed he said he hopes he goes to heaven soon so he can get a new body. This is terribly painful stuff for us as his parents. So, the answer to the question “what now?” is unfolding gradually, with little pieces that are certain, and a whole lot that is uncertain.

Thanks for caring about Daniel, and about our family. Please continue to pray for us and for him.

3 thoughts on “So, now what?

  1. Know this is a very difficult situation for you all and I am praying often for God to intervene in ways only he knows best.
    Are you all pretty much in isolation as we are, due to this virus? Patrick’s school is closed for 6 weeks, church is canceled and on it goes. Love you all. Mom

    Like

  2. Just want you to know that we are following your reports and are filled with many emotions as we think of what your family is experiencing. We continue to pray for you!

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s